North Carolina, 2002Damaging Wind in North Carolina, November 12, 2002
November 12, 2002 · NWS ILM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Nov 12, 10:11 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Nov 12, 10:11 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1011 AM EST TUE NOV 12 2002
COLD FRONT OVER WESTERN SECTIONS OF THE CAROLINAS TO MOVE EAST TODAY
AS AN UPPER TROUGH GIVES IT A PUSH. WE WILL LIKELY SEE THE FRONT
JUMP INTO A TROUGH IN THE COASTAL PLAIN THIS AFTERNOON AFTER LOW
PRESSURE OVER SOUTH CAROLINA MOVES TO THE NORTH. EXPECT SHOWERS AND
STORMS TO CONTINUE THIS AFTERNOON. DUE TO LIMITED INSTABILITY IN
PARCELS BELOW H9 OR SO...SEVERE WEATHER POTENTIAL LOOKS LIMITED.
HOWEVER...ISOLATED SEVERE IS NOT TOTALLY OUT OF THE QUESTION OVER
THE COASTAL COUNTIES WHERE A LITTLE INSOLATION AND HIGHER SURFACE
DEWPOINTS COULD ALLOW SURFACE BASED CONVECTION TO INITIATE.
TEMPERATURES WOULD NEED TO GET TO THE HIGH END OF CURRENT FORECAST
RANGES FOR THIS TO OCCUR.
ALL IN ALL...THE CURRENT PUBLIC FORECAST LOOKS TO BE IN GOOD SHAPE.
NO UPDATE PLANNED AT THIS TIME.
CWF: HINT OF SFC LOW OVER SC...MAINTAINING SE GRADIENT ACROSS MY
AREA THIS MORNING. TWO AREAS OF STRONG TSRA TO AFFECT THE WATERS
THRU LATE MORNING...ADDRESSED IN MWSILM.
WILL INITIALIZE SE TO S AND HIT THE CONVECTION A LITTLE HARDER. NOT
SURE WE WILL REACH SCA WINDS IN SW FLOW THIS AFTERNOON...BUT WITH
ADVISORY ALREADY FLYING WILL NOT TAKE IT DOWN. SEAS RUNNING 6 FT AT
FPSN7 ANYWAY. NO SIG CHANGES BEYOND THE FIRST PERIOD.
.ILM...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...SMALL CRAFT ADVISORY AMZ254-256.
PUBLIC: RAN
MARINE: RAS
---------------------PREVIOUS DISCUSSION 325 AM----------------------
SEVERE THUNDERSTORMS ACROSS COASTAL WATERS AT TIME.
WEAK WAVE OF LOW PRESSURE OVER NORTHEAST GULF OF MEXICO WILL BE
ENERGIZED BY JET MAXIMA APPROACHING FROM NORTHWEST. THIS WAVE WILL
MOVE NORTHEAST ALONG STALLED FRONTAL BOUNDARY ACROSS WESTERN
CAROLINAS.
AREA IS UNDER SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
INSTABILITY WILL BE ON THE INCREASE TODAY WITH APPROACH OF LOW
PRESSURE. MID LEVEL WINDS S TO SW 60+ KT. H8 WINDS MAX OUT AT 35 TO
40 KT.
WIND PROFILE FAIRLY UNI-DIRECTIONAL AND SO MAIN SEVERE THREAT
SHOULD BE DAMAGING WINDS LATE AFTERNOON AND THIS EVENING.
HOWEVER...VOD CONSIDERABLY LOWER THAN YESTERDAY AND SO MAY SEE SOME
HAILERS WITH LOWER WET BULB ZEROS.
HEAVY RAIN POTENTIAL WITH PRECIPITABLE WATERS 1.5+ INCHES.
CONVECTION WILL BE MOVING ALONG AT 35+ KT TODAY BUT MAY SEE SOME
TRAINING. HEAVIEST RAIN LIKELY TO LIFT TO NORTHEAST...BUT WELL WEST
OF AREA THIS AFTERNOON AND EVENING.
AS LOW PRESSURE MOVES BY...COLD FRONT WILL FINALLY MOVE ACROSS AREA
AND OFF THE COAST 02Z TO 05Z. STILL...UPPER TROUGH WILL NOT CLEAR
COAST UNTIL LATE ON WEDNESDAY AND SO INCLUDED THREAT FOR SHOWERS ON
WEDNESDAY.
HIGH PRESSURE AND SOME WEDGING EVIDENT LATE IN WEEK AND EARLY
WEEKEND. GFS INDICATING THE DEVELOPMENT OF A COASTAL TROUGH. ANOTHER
COLD FRONT SWEEPS OFF THE COAST SATURDAY NIGHT OR SUNDAY AS AN
AREA OF LOW PRESSURE DEVELOPS OFF THE SOUTHEAST ATLANTIC COAST AND
STRENGTHENS AS IT MOVES NORTH (PER GFS). HAVE ADDED POPS FOR THE
WEEKEND.
MARINE: MARINE: WILL CONTINUE SCA ALL WATERS. ETA THE MODEL OF
CHOICE WITH REGARDS TO COLD FRONT PASSAGE. WINDS EXPECTED TO PICK UP
TO SCA LEVELS BY AFTERNOON AS THE 35-40 KT LOW LEVEL JET CROSSES THE
REGION. SHOWERS/TSTMS WILL ALSO AID IN BRINGING SOME OF THESE HIGHER
WINDS DOWN TO THE SFC. WILL VEER WINDS NW BEHIND THE FRONT
TONIGHT...AND CONTINUE 20-25 KT WINDS THROUGH WED NIGHT WITH STRONG
CAA OVER THE WATERS.
PRELIMINARY NUMBERS:
KILM 74 53 59 38 / 100 100 40 0
KLBT 72 51 57 36 / 100 100 30 0
KFLO 72 52 58 36 / 100 100 30 0
KMYR 74 53 60 39 / 100 100 40 0
.ILM...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...SMALL CRAFT ADVISORY AMZ254-256.
PUBLIC: DIGIORGI
MARINE: JAQ
Hazardous weather outlook, Nov 12, 5:00 AM EST, 6 hours 25 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-121200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
500 AM EST TUE NOV 12 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...
THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS THE PRIMARY
SEVERE WEATHER HAZARD. LARGE HAIL IS ALSO POSSIBLE. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAIN WILL ACCOMPANY THESE STORMS. RAINFALL
AMOUNTS WILL LOCALLY EXCEED 1 INCH. PONDING OF WATER ON ROADWAYS IS
LIKELY.
.SPOTTER CALL TO ACTION STATEMENT...
LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION
AND TAKE APPROPRIATE ACTION IN THE EVENT OF SEVERE WEATHER WATCHES
AND WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL
TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION
PROVIDER FOR LATER STATEMENTS.
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
DIGIORGI
Thunderstorm Wind, New Hanover
- When
- November 12, 11:25 AM EST
- Where
- New Hanover County, Wrightsville Beach
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.217, -77.800
Wrightsville Beach police department reported a measured 58 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, November 12, 20022 injured · $550,000 · F2 · 1 event
- Tornado in Georgia, November 12, 2002$100,000 · F0 · 1 event
- Damaging Wind in Georgia, November 12, 2002$50,000 · 1 event
- Lightning Strike in Florida, November 12, 2002$50,000 · 1 event
- Ice Storm in Alaska, November 12, 2002$40,000 · 1 event
- Lightning Strike in Georgia, November 12, 2002$25,000 · 1 event
- Lightning Strike in Georgia, November 12, 2002$20,000 · 1 event
- Dense Fog in Florida, November 12, 20025 events
- High Wind in Oregon, November 12, 200258 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, November 12, 20021 event
- Tornado in Georgia, November 12, 2002$10,000 · F0 · 1 event
- High Wind in Oregon, November 12, 2002$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5321450.